Have been taking calcium 1500 mg since fracture of vertebrae about 18months ago. Now have constipation wind and bloating. Have just read calcium supplement can be causing this. I have ms so dont have dairy. Does anyone else have this problem?
Calcium supplements, side effects : Have been... - Bone Health
On top of what you normally eat?? Way too much calcium (imo)!! a) potentially heart unhealthy, and, b) excessive calcium intake (beyond 700-900mg/day total intake) is almost certainly an actual cause of osteoporosis but (sigh!) if your doctor's advised you to follow this course, I suppose you must.
Suggest you skip ahead to the 31 minute point of this video to view the graph of a very large study on how calcium ingestion relates to osteoporosis: youtube.com/watch?v=tm_mo80...
You could use a mortar & pestle to powder your tablets, then blend them in with food. You could cook/eat 'whole' foods (refined, processed, 'convenience/junk' foods have lower nutritional value, including lower calcium content).
I'm stopping calcium from tomorrow. My digestive system is dreadful. Never had problems before supplementing. Thankyou.
Hi Glasgow22, I too questioned the amount of calcium supplement prescribed to me as well. I fractured my T6 & T7 in April May and then T9 in June. I didn't have any falls, I was just picking something up from the floor! I have stopped taking the calcium although I am taking D3 because my digestive system is also dreadful and this has only happened since I started to take the calcium . I have a very healthy diet including calcium enriched foods and no osteoporosis in my family. My bloods all came back ok but I am now awaiting results from 24 hour urine analysis. I have never had any digestive problems in my life until now.
I was prescribed calcichew twice a day and they made me nauseous and constipated so I dropped down to just one which eased the situation yet was enough to improve my calcium levels when it was next tested
Hi Glasgow 22 It might be worth asking for a different calcium supplement. I felt very nauseous and bloated taking Calcichew Told my GP who put me on Adcal which is fine. But I only take half the dose my doctor prescribed because she took no account of the calcium rich foods I also eat. As wbiC says you can take too much calcium which creates its own problems. I take Vitamin K2 to direct the calcium to the bones and away from the arteries.
Hope you are able to get this sorted. All very difficult at the moment☹️
Hi, not surprised you are feeling awful. That was a lot of calcium you were taking. Too much isn’t good for you.
I was given Acrette - instant gut problems, changed onto AdCal, more pleasant to take but still had gut problems. Spoke to my fracture liaison nurse and it was decided that I was probably getting enough dietary calcium - I don’t drink milk, don’t like dairy and although I can take cheese I don’t love it so don’t take much.
I was given an ROS leaflet about calcium containing foods - see link below- and discovered quite a lot of calcium rich foods that I actually liked. So I eat lots of them. I eat a lot of green leafy vegetables though as a base, then top up throughout the day with an orange, dried figs, almonds and other nuts and seeds. Then recently I bought my own calcium citrate tablets and take one a day with no obvious problems. I’m thinking of moving on to vegetable based calcium next and giving it a try.
Make sure you retake D3 with it, I take K2- Mk4 Natto and magnesium as well plus omega 3 algae oil and a few other things but take D3 and K2 at least.
Hi, I was told by the osteoporosis consultant to take 1200 mg calcium daily, after 8 rebound spontaneous vertebral fractures caused by the hospital stopping denosumab and putting me on a drug holiday. After a blood test showed I was close to top of "normal" range, with her agreement I reduced to 1,000 mg daily. I read that the body can only absorb 400-500mg at a time so the 1,000 mg supplement in one tablet prescribed for me was useless. I also take Vitamins D3 & K2. I'm currently taking Forsteo (teriparatide) injections - one side effect is kidney stones. In June having experienced abdominal pain, I was diagnosed with an 8mm kidney stone, which I eventually managed to flush out by drinking lots of parsley tea. As a result, the consultant advised me to halve the daily calcium dose to 500 mg which I take spaced out over the day. Meanwhile, I found out about another supplemen,t which claims to be better absorbed, called Density. It's very expensive, and I buy it on ebay. A recent blood test showed that I was in the middle of the normal range - and that's on 500 mg daily. The tablets are 200mg and best taken on an empty stomach so I take 2 and a half a day.
I take calcium and have theses problems too. I had thought it might be caused by the Denosumab I have just started taken. Hadn't known calcium can cause this.